Missouri, 2006

Tornado in Missouri, March 12, 2006

March 12, 2006 · NWS DVN · 1 event in 1 county or zone

Tornado touched down southwest of Arbela and damaged the roof of a farm house. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Tornado touched down southwest of Arbela and damaged the roof of a farm house. Parallelling just to the south of U.S. 136, the tornado moved east 5.5 miles causing sporatic tree damage before entering Clark County 1.9 miles southeast of Granger or 3.2 miles west of Luray.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 12, 2:30 PM CST, 6 hours 32 minutes earlier.

Area forecast discussion, Mar 12, 2:30 PM CST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CST SUN MAR 12 2006

.SYNOPSIS...
VERY STRONG EARLY SPRING STORM MOVING OUT OF THE CENTRAL PLAINS THIS
AFTERNOON.  THE LOW WAS CENTERED IN THE SW CORNER OF KS AROUND 19Z.
THE WARM FRONT EXTENDED EAST FROM THE LOW AND RAN ROUGHLY ALONG I70
THROUGH MO.  THE DRY LINE WAS ALREADY INTO EXTREME EASTERN KS.  THE
AIRMASS WAS STILL VERY COOL NORTH OF THE WARM FRONT ACROSS MOST OF
IA AND NRN IL WITH TEMPS RANGING FROM AROUND 50 IN SE IA TO AROUND
40 IN THE NORTH CENTRAL IA.  SOUTH OF THE FRONT AND EAST OF THE DRY
LINE TEMPS WERE IN THE LOW 70S WITH DEWPOINTS AROUND 60 CREATING A
VERY UNSTABLE AIRMASS. A LINE OF SEVERE THUNDERSTORMS WAS ALREADY
ONGOING ALONG THE DRY LINE. ISOLATED STRONG TO SEVERE STORMS WERE
WELL NORTH OF THE WARM FROM OVER SOUTHERN IA.  THESE STORMS WERE
HAIL PRODUCERS. PRECIP FURTHER NORTH IN IA WAS STRATIFYING OUT WITH
JUST SOME EMBEDDED THUNDERSTORMS SHOWING UP NORTH OF I80 IN CENTRAL
IA.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
FCST FOR TONIGHT IS PRETTY MUCH DOMINATED BY THE SEVERE THREAT AND
THE MODERATE TO HIGH RISK OUTLOOK IN PLACE OVER MUCH OF THE CWA.
LOCATION OF THE WARM FRONT WILL BE THE KEY TO THE TORNADIC THREAT
OVER THE CWA THIS EVENING.  EXPECT FRONT TO BE NEAR THE IA/MO BORDER
AROUND 00Z WITH BIGGEST PUSH NORTH THROUGH THE SRN HALF OF THE CWA
THIS EVENING AS THE SURFACE MOVES INTO SW IA BY 06Z. EXPECT THE
SEVERE THREAT TO DIMINISH SOME BY 06Z WITH LOSS OF HEATING. HOWEVER
WITH SURFACE AND UPPER SYSTEM STILL TO THE WEST AT 06Z ISOLATED
SEVERE STORMS WILL STILL BE POSSIBLE.  WITH THE SLOWER MOVEMENT OF
THE SYSTEM HAVE UPPED POPS AFTER 06Z TO CATEGORICAL AND LIKELY
ACROSS NERN HALF OF THE CWA.  COLDER AIR RUSHES INTO CWA LATE
TONIGHT AND MONDAY.  LINGERING PCPN WILL CHANGE TO OR MIX WITH SOME
SNOW AS COLD AIR DEEPENS. DEF ZONE WILL SET UP NORTH OF CWA WITH SRN
EDGE CLIPPING NRN MOST COUNTIES OF CWA MONDAY.  WITH CLOUDS/PCPN AND
STRONG CAA...MAX TS MONDAY SHOULD BE DURING THE MORNING WITH TEMPS
FALLING DURING THE DAY.  ALSO WINDS WILL BE QUITE STRONG...GUSTING
OVER 30MPH.  CONDITIONS TO IMPROVE MONDAY NIGHT INTO TUESDAY AS
STRONG SURFACE MOVES INTO SRN CANADA AND SURFACE RIDGE BUILDS INTO
MID MS VALLEY.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
MEDIUM RANGE MODELS CONTINUE TO SHOW ACTIVE ZONAL FLOW OVER THE U.S.
MID TO LATE WEEK.  THERE IS REASONABLY GOOD CONCERNING THE MID WEEK
SYSTEM WITH THE GFS AND EUROPEAN CONVERGING ON A SLOWER SOLUTION
THAN PREVIOUS RUNS HAVE SHOWN.  FOR THIS REASON HAVE ADJUSTED GRIDS
WEDNESDAY FOR A SLOWER ONSET AND KEPT PCPN GOING INTO THE DAY
THURSDAY.  THE ECMWF IS STILL THE WEAKEST AND WARMEST WITH THE
SYSTEM WHILE THE UKMET/GFS ARE STILL SHOWING TEMPS COLD ENUF TO
SUPPORT SNOW FOR OUR NORTHERN COUNTIES.  ALTHOUGH THE GFS HAS WARMED
UP SOME FROM YESTERDAYS RUNS.  WILL CONTINUE R/S NRN FOURTH OF THE
CWA AND R SOUTH EARLY IN THE EVENT THEN TRANSITION TO ALL SNOW NW
AND R/S SE AS SYSTEM MOVES OUT OF THE REGION THURSDAY MORNING.
AFTER THURSDAY WX SHOULD BE DRY AS UPPER/SURFACE RIDGE MOVE THROUGH
THE REGION FRIDAY.  HAVE STARTED TO DROP TEMPS FOR FRIDAY WITH IT
LOOKING MORE LIKELY THAT WERE WILL HAVE A COLD CANADIAN AIRMASS IN
PLACE.  ANOTHER MID LEVEL TROF IS PROGGED TO IMPACT THE REGION LATE
IN THE WEEKEND WHICH IS CONSISTENT WITH YESTERDAYS MODEL RUNS...SO
WENT AHEAD AND INTRODUCED CHANCE POPS FOR SUNDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF
Hazardous weather outlook, Mar 12, 11:23 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 AM CST SUN MAR 12 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131730-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1123 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE TO HIGH RISK OF SEVERE WEATHER EXISTS ACROSS THE AREA
TODAY. THE TYPE OF SEVERE WEATHER EXPECTED DEPENDS STRONGLY ON HOW
FAR NORTHWARD THE SURFACE WARM FRONT IN SOUTHERN AND CENTRAL
MISSOURI CAN PROGRESS. AT THIS TIME... IT APPEARS LIKELY THAT THE
SURFACE FRONT WILL PUSH AS FAR NORTH AS A LINE FROM SIGOURNEY IOWA
TO MUSCATINE IOWA TO STERLING ILLINOIS. SOUTH OF THE WARM FRONT...
THE AIR WILL BECOME UNSTABLE AS SOUTHEASTERLY FLOW BRINGS WARM AIR
UP FROM THE SOUTH. IN ADDITION... WIND SHEAR WILL BE STRONGEST
SOUTH OF THE FRONT... ESPECIALLY IN THE LOWEST LAYER OF THE
ATMOSPHERE. LOCATIONS SOUTH OF THE WARM FRONT WILL BE MOST AT RISK
FOR SUPERCELL STORMS CAPABLE OF PRODUCING TORNADOES AS WELL AS
LARGE HAIL AND GUSTY WINDS. NORTH OF THE WARM FRONT... THE AIR
WILL BE MORE STABLE CLOSE TO THE GROUND BUT WILL STILL BE UNSTABLE
ALOFT... AND ENOUGH WIND SHEAR WILL BE PRESENT FOR STORMS TO
ORGANIZE INTO SUPERCELLS. THE PRIMARY THREAT FROM STORMS NORTH OF
THE WARM FRONT WILL BE FROM LARGE HAIL. STORMS ARE LIKELY TO
INITIATE BY AROUND 3:00 TO 5:00 PM. STORMS TODAY AND TONIGHT WILL
MOVE QUICKLY TOWARD THE EAST OR NORTHEAST AT 50 MPH OR MORE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM MOVING FROM THE PACIFIC ON WEDNESDAY AND THURSDAY
WILL BRING RAIN AND SNOW TO THE REGION. THIS SYSTEM HAS THE
POTENTIAL TO PRODUCE SOME ACCUMULATING SNOWFALL IN NORTHERN PARTS
OF THE AREA.

THE LOCALLY HEAVY RAINS POSSIBLE THIS WEEK... AS WELL AS THE
MODERATE RAINS THAT HAVE ALREADY OCCURRED... MAY CAUSE LOCAL
RIVERS TO EXPERIENCE MODERATE RISES. CURRENT RIVER LEVELS ARE
RUNNING NEAR TO BELOW DUE TO THE ONGOING DROUGHT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES.

.EMERGENCY MANAGEMENT COORDINATION...

AN EMERGENCY MANAGEMENT COORDINATION CALL IS SCHEDULED FOR 11:30
AM TODAY.

MAYES

In the hours before

Local storm report, Mar 12, 8:45 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             LONE TREE               41.49N 91.42W
03/12/2006  E0.75 INCH       JOHNSON            IA   TRAINED SPOTTER

            DIME SIZE HAIL AND HEAVY RAIN.

&&

MIKEZ
Local storm report, Mar 12, 8:48 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             PACKWOOD                41.13N 92.08W
03/12/2006  E0.50 INCH       JEFFERSON          IA   TRAINED SPOTTER

0826 PM     HAIL             2 N MORRISON            41.84N 89.97W
03/12/2006  E1.00 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 12, 8:49 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
849 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      ROCK ISLAND             41.48N 90.58W
03/12/2006                   ROCK ISLAND        IL   AMATEUR RADIO

            STREET FLOODING. INTERSECTION UNDER WATER AT 11ST AND
            14TH AVE.

0848 PM     HAIL             COLETA                  41.91N 89.80W
03/12/2006  E1.00 INCH       WHITESIDE          IL   EMERGENCY MNGR

&&

DMD
Local storm report, Mar 12, 8:51 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             MOUNT PLEASANT          40.96N 91.55W
03/12/2006  E0.25 INCH       HENRY              IA   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 12, 8:57 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             MONMOUTH                42.07N 90.88W
03/12/2006  E0.75 INCH       JACKSON            IA   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 12, 9:02 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             PLEASANT GROVE          40.97N 91.28W
03/12/2006  E0.75 INCH       DES MOINES         IA   TRAINED SPOTTER

&&

MIKEZ

The radar

The Quad Cities radar (KDVN), 179 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Scotland

When
March 12, 9:02 PM CST to 9:08 PM CST
Where
Scotland County, 2 mi SW of Arbela
Rating
F0
Path length
5.5 mi
Path width
8 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
40.450, -92.050

Rated high F0

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyThe tornado archive for Missouri, 2006Warnings in Missouri, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498178.